Alert archive / South Dakota / Red Flag Warnings in 2022

Red Flag Warning 20, NWS Sioux Falls, SD

September 28, 20228 counties in South Dakota

NWS Sioux Falls, SD issued this red flag warning at Sep 28, 2022, 12:24 PM CDT for 8 counties in South Dakota. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 28, 2022, 12:24 PM CDT (17:24 UTC)
Expired
Sep 28, 2022, 7:00 PM CDT
In force
7 hr
Issued by
NWS Sioux Falls, SD

Counties Aurora County, SD, Beadle County, SD, Davison County, SD, Hanson County, SD, Jerauld County, SD, Kingsbury County, SD, Miner County, SD, Sanborn County, SD

The radar

The Sioux Falls radar (KFSD), 117 km from the middle of the area, began a volume at 17:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 5.4 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2022-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2022-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2138 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

274 
WWUS83 KFSD 281724
RFWFSD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sioux Falls SD
1224 PM CDT Wed Sep 28 2022

SDZ038-039-052>054-058>060-290000-
/O.NEW.KFSD.FW.W.0020.220928T1724Z-220929T0000Z/
Beadle-Kingsbury-Jerauld-Sanborn-Miner-Aurora-Davison-Hanson-
1224 PM CDT Wed Sep 28 2022

...RED FLAG WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF CENTRAL SOUTH
DAKOTA...

The National Weather Service in Sioux Falls has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
until 7 PM CDT this evening.

* AFFECTED AREA...In South Dakota, Beadle, Kingsbury, Jerauld, 
  Sanborn, Miner, Aurora, Davison and Hanson.

* WINDS...Southeast 15 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 23 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
1 follow-up statement
522 
WWUS83 KFSD 282355
RFWFSD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sioux Falls SD
655 PM CDT Wed Sep 28 2022

SDZ038-039-052>054-058>060-290100-
/O.EXP.KFSD.FW.W.0020.000000T0000Z-220929T0000Z/
Beadle-Kingsbury-Jerauld-Sanborn-Miner-Aurora-Davison-Hanson-
655 PM CDT Wed Sep 28 2022

...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR PORTIONS OF CENTRAL SOUTH DAKOTA...

Cooling temperatures and rising relative humidity will result in
lessening critical fire weather conditions.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this red flag warning went out at Sep 28, 5:48 AM CDT, 6 hours 36 minutes earlier.

Area forecast discussion, Sep 28, 5:48 AM CDT, 6 hours 36 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
548 AM CDT Wed Sep 28 2022

.SHORT TERM...(Today and Tonight)
Issued at 243 AM CDT Wed Sep 28 2022

KEY MESSAGES:
1. Marginal fire weather concerns today
2. Near critical fire weather conditions Thursday
3. Mostly dry and seasonably mild conditions continue into weekend

Today: Starting the day off on the chilly side this morning. Current
obs suggesting the bulk of the frost producing temperatures remain
east of I-29 although dewpoints along the I-29 corridor support the
potential for further cooling through the remainder of the early
morning hours. Going Frost Advisory still looks valid with a few
locations on its eastern periphery having potential to drop below
freezing.

Southerly surface winds will reestablish themselves today with as
north/south oriented SPG slides east through the day. Wind gusts
could approach 30 mph west of the james with 15 to 25 mph gusts
elsewhere. Afternoon temperatures in the 60s across NW IA/SW MN
where a cooler start to the day is underway will transition to mid
to upper 70s toward central SD. Fire weather concerns are discussed
further in the Fire Weather Section.

Tonight: Winds likely remain elevated overnight although low level
inversion should keep full momentum transfer from making it to the
surface. Elevation favored areas of the Buffalo Ridge and Gregory
county could very well keep gusts into the 30s through the nighttime
hours. This added mixing will keep temperatures more mild than this
morning's readings or 40s to mid 50s.

.LONG TERM...(Thursday through Tuesday)
Issued at 243 AM CDT Wed Sep 28 2022

Thursday and Friday: Another couple of breezy and mild days on tap
to finish out the work week. This, combined with dry conditions,
will again increase fire weather concerns, particularly on Thursday.
At least some minor signal for some high based radar echos Thursday
morning and again Friday morning in response to weak waves and
tandem WAA over topping the shortwave ridging. Ensemble probabilities
and dry forecast soundings would suggest measurable precipitation is
unlikely with perhaps slightly better odds (still <20%) of very
light precip east of I-29 on Friday morning.

Weekend: Much of the same into the weekend although winds should see
a downward trend as we loose some tightening of the SPG as closed
upper low approaches out of the Northern Rockies. Any notable change
in PWAT stays west of the FA which is also where any vort lobes
spiraling around previously mentioned closed low reside. This should
keep precipitation minimal. Afternoon temperatures on the warm side
of normal generally expected.

Monday and Tuesday: Guidance spread increases early next week as the
deterministic GFS takes on more of a positive tilt open wave while
ECMWF/Canadian maintain a closed upper low until mid week. While
this could favor some light precipitation chances very late in the
forecast period, details are still murky and impacts likely wouldn't
be noteworthy anyways.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday Morning)
Issued at 544 AM CDT Wed Sep 28 2022

VFR conditions expected through the period. Southerly winds will
increase by mid to late morning, with gusts between 20-25 kts west
of the James River Valley, slightly lighter with eastern extent.
Winds may remain somewhat elevated overnight, particularly along
the higher elevations of the Buffalo Ridge. LLWS will be possible
for KHON.

&&

.FIRE WEATHER...
Issued at 243 AM CDT Wed Sep 28 2022

Southerly winds will increase through the day, gusting to around
30 mph west of the James River and 15 to 25 mph elsewhere.
Meanwhile, afternoon mixing should help to drive minimum relative
humidity values into the 20s (lowest east of the James River). The
fairly normal paradox of a mismatch of lowest RH to wind overlap
appear to unfold today to preclude reaching critical fire weather
criteria. With this said, HREF probabilities do support at least
some potential to approach criteria near and west of a Huron to
Mitchell to Lake Andes line. Trends will need to be monitored
through the day.

Thursday remains a day that could have more widespread near to
critical fire weather conditions. Southerly winds near or above 30
mph look to be common along and west of I-29 with still at least mid
20 gusts further east. Big question will be where afternoon relative
humidity values end up. Soundings suggest enough of an low level
inversion could temper full mixing. Furthermore, a bit of higher RH
in the 600:500 mb layer could result in some cloud cover to keep
temperatures a degree or two cooler. This is further displayed in
roughly a 10 point difference between the 25/75th percentile for
RH in the ensemble envelope but a much small spread in wind
speed. This prevents confidence from reaching desired level for
any watch headlines although will continue to monitor going
forward.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Frost Advisory until 8 AM CDT this morning for SDZ039-040-055-
     056-062-067-071.

MN...Frost Advisory until 8 AM CDT this morning for MNZ071-072-080-
     081-089-090-097-098.

IA...Frost Advisory until 8 AM CDT this morning for IAZ001>003-
     012>014-020>022-031-032.

NE...Frost Advisory until 8 AM CDT this morning for NEZ014.

&&

SHORT TERM...Kalin
LONG TERM...Kalin
AVIATION...Kalin
FIRE WEATHER...Kalin
Hazardous weather outlook, Sep 28, 3:45 AM CDT, 8 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
345 AM CDT Wed Sep 28 2022

NEZ013-SDZ038-050-052>054-057>061-063>066-068>070-290845-
Dixon-Beadle-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-Davison-
Hanson-McCook-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Clay-
345 AM CDT Wed Sep 28 2022

This Hazardous Weather Outlook is for northeast Nebraska, central
South Dakota, east central South Dakota, south central South Dakota
and southeast South Dakota.

.DAY ONE...Today and tonight.

Breezy southerly winds and dry conditions will result in increased
fire danger today. Use extra caution with any activity that may spark
an uncontrolled fire.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Breezy and dry conditions will continue into Thursday with near
critical fire weather conditions possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ014-SDZ039-040-055-056-062-067-071-290845-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dakota-Kingsbury-Brookings-Lake-Moody-Minnehaha-Union-
345 AM CDT Wed Sep 28 2022

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, east central South
Dakota and southeast South Dakota.

.DAY ONE...Today and tonight.

Areas of frost will remain through the daybreak hours.

Dry conditions and increasing southerly winds will lead to an increase
to fire weather concerns this afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Breezy and dry conditions will continue into Thursday with near
critical fire weather conditions possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Red Flag Warnings in South Dakota, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.